Tornado, Mesa
- When
- May 29, 3:15 PM MST to 3:25 PM MST
- Where
- Mesa County, 1 mi S of Orchard Mesa
- Rating
- F0
- Path length
- 1 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -108.567
A landspout type tornado was observed over open country by at least two trained weather spotters. This tornado was also photographed by one of the spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A landspout type tornado was observed over open country by at least two trained weather spotters. This tornado was also photographed by one of the spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 1:45 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SUN MAY 29 2005
...FLOOD WARNINGS AND WATCHES CONTINUE AS TEMPERATURES WILL REMAIN
ABOVE NORMAL. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND
AT: WEATHER.GOV/GJT...
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SCATTERED THUNDERSTORMS HAVE FORMED OVER THE MOUNTAIN AREAS...EXCEPT
FOR SE UTAH WHERE DRIER AIR RESIDES. LATER IN THE DAY...MOUNTAIN
STORMS WILL TRAVEL OVER THE ADJACENT LOWER VALLEY...ESPECIALLY THE
NORTHERN VALLEYS SUCH AS THE CONVECTIVE ACTIVITY WILL CONTINUE
THROUGH THE EVENING WITH ISOLATED THUNDER LASTING BEYOND MIDNIGHT.
APPROACHING CLOSED UPPER LOW SYSTEM FROM WRN NEVADA PROVIDING THE
UPPER LEVEL DIVERGENCE AND SPEED SHEAR OF 20 TO 30 KNOTS. ALTHOUGH
SURFACE DEW POINTS HAVE CLIMBED...THEY ARE ONLY IN THE 30S. CURRENT
STORMS HAVE RELATIVELY HIGH CLOUD BASES AND THE CONVECTIVE POTENTIAL
WILL STAY BELOW 750 J/KG. THEREFORE SOME STORMS WILL GENERATE
STRONG WIND GUSTS AND SMALL HAIL...BUT AT BEST ONLY A FEW STORMS MAY
APPROACH SEVERE THUNDERSTORM CRITERIA.
SIMILAR CONDITIONS...EXCEPT FOR COOLER AFTERNOON TEMPERATURES...ON
MEMORIAL DAY. CLOSED UPPER LOW OVER NEVADA PHASES WITH THE TROUGH
AXIS ACROSS MONTANA...HOWEVER THE REMNANT NEVADA CLOSED LOW AND
SURFACE COOL FRONT WILL TRAVEL OVER WRN COLORADO LATE MEMORIAL DAY
AFTERNOON AND EARLY EVENING. LIKE THIS AFTERNOON...SOME STORMS WILL
BE STRONG DUE TO RELATIVELY LOW FREEZING LEVEL AND SPEED SHEAR. BUT
THE LACK OF DEEP MOISTURE KEEPS CONVECTIVE POTENTIAL BELOW 1000
G/KG. WHILE SOME STORMS WILL BE STRONG AND GENERATE WIND GUSTS AND
SMALL HAIL...ONLY A FEW STORMS WILL APPROACH SEVERE THUNDERSTORM
CRITERIA. H7-H5 COOL POOL ALOFT ARRIVES MONDAY EVENING AND WINDS
ALOFT SHIFT TO NORTHWESTERLY...WITH THE BEST CHANCE OF SHOWERS AND
THUNDER OVER NW COLORADO.
DRIER AIR SPREADS OVER THE FORECAST AREA ON MONDAY NIGHT AND TUESDAY
BEHIND TROUGH AXIS. BUT SPINNING MONTANA CLOSED LOW WILL KEEP
SENDING WEAK WAVES MOVING ACROSS UTAH AND COLORADO. THIS WILL KEEP
THE THREAT OF DIURNAL CONVECTION ONGOING...PARTICULARLY THE NRN AND
CENTRAL MOUNTAINS WHERE THE BEST AVAILABLE MOISTURE AND INSTABILITY
RESIDES.
.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...EVOLUTION OF A LONG WAVE
TROF OVER THE WEST LOOKS MORE CERTAIN WITH EACH SUCCESSIVE MDL RUN AS
A SERIES OF OF STRONG SPRING STORMS MOVE OUT OF THE GULF OF ALASKA.
STORMS LOOK LIKE THEY WILL ALSO HAVE JET SUPPORT. INDIVIDUAL SHORT
WAVES WILL ROTATE THROUGH THE MEAN TROF POSITION BUT WILL BE
DIFFICULT TO TIME...SO HAVE BROADBRUSHED POPS SHOWING A
DIURNAL TREND WITH THE HIGHEST POPS DURING THE AFTERNOONS AND
EARLY EVENING HOURS.
TUESDAY NIGHT-WEDNESDAY: A LITTLE LESS SHOWER ACTIVITY IS INDICATED
DURING THIS PERIOD AS THE NEXT PACIFIC LOW MOVES INTO THE NRN
ROCKIES. THE NORTHERN PORTION OF THE CWA WILL BE THE FAVORED LOCATION
FOR LIMITED PCPN.
THURSDAY-SUNDAY...A GENERAL CYCLONIC FLOW WILL BE OVER THE
REGION AS LONG WAVE TROF TAKES FORM OVER THE INTERMOUNTAIN
WEST. SHORTWAVES EMBEDDED IN THE FLOW WILL PERIODICLY ENHANCE
CLOUDS/SHOWERS. TEMPERATURES ARE EXPECTED TO BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS.
&&
.HYDROLOGY...AFTER COORDINATION WITH THE CBRFC AND EXAMINING RECENT
DATA...MUCH OF THE SNOW HAS MELTED AND WATER LEVELS HAVE DROPPED.
SNOW MELTING OFF THE UINTAS AND SCATTERED SHOWERS WILL CONTINUE TO
POSE CONCERNS FOR NORTHEAST UTAH. BUT THE THREAT OF ADDITIONAL
FLOODING FOR WESTERN COLORADO AND SOUTHEASTERN UTAH APPEAR
DIMINISHED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR ALL WESTERN COLORADO
ZONES...EXCEPT 12 AND 14.
FLOOD WARNING UNTIL 6 PM MDT MONDAY FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA
COUNTY...RIO BLANCO RIVER IN ARCHULETA COUNTY...AND THE
ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR SOUTHEAST UTAH.
FLOOD WATCH UNTIL FURTHER NOTICE FOR NORTHEASTERN UTAH ZONES.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK AND THE
DUCHESNE AND WHITEROCKS RIVERS IN UINTA COUNTY.
&&
PF/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN MAY 29 2005 COZ001>014-017>023-UTZ022>025-027>029-301300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN MAY 29 2005 ...FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT AS STREAMS AND RIVERS REMAIN NEAR BANKFULL WITH LOCALIZED FLOODING IN RESPONSE TO ABOVE NORMAL TEMPERATURES. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND AT: WEATHER.GOV/GJT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO... .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE REGION. MEANWHILE...ABOVE NORMAL TEMPERATURES WILL ALLOW RAPID SNOWMELT TO CONTINUE ACROSS THE HIGHER MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. AS A RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR BANKFULL WITH A FEW OVERSPILLING THEIR BANKS DURING THE LATE EVENING HOURS. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT WEATHER.GOV/GJT. .DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH EACH DAY. IN ADDITION...CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE MEMORIAL DAY WEEKEND AS TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL. RECREATIONAL RAFTERS/KAYAKERS SHOULD BE PREPARED FOR UNUSUALLY STRONG WATER FLOW WHEN SETTING OUT ON AREA WATERWAYS. IN ADDITION...WATER TEMPERATURES AROUND THE REGION WERE IN THE LOWER AND MIDDLE 50S...SO THOSE GOING OUT ON THE WATER SHOULD DRESS FOR THE SWIM AND NOT FOR THE WEATHER. THOSE PLANNING ON CAMPING ANYWHERE NEAR THE BANKS OF AREA RIVERS...CREEKS AND STREAMS SHOULD BE ALERT TO THE DANGER OF BANK EROSION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. NL
The Grand Junction radar (KGJX), 31 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451795.